City Research Online

The Complexity of Separating Points in the Plane

Cabello, S. & Giannopoulos, P. ORCID: 0000-0002-6261-1961 (2016). The Complexity of Separating Points in the Plane. Algorithmica, 74(2), pp. 643-663. doi: 10.1007/s00453-014-9965-6


We study the following separation problem: given n connected curves and two points s and t in the plane, compute the minimum number of curves one needs to retain so that any path connecting s to t intersects some of the retained curves. We give the first polynomial (O(n3)) time algorithm for the problem, assuming that the curves have reasonable computational properties. The algorithm is based on considering the intersection graph of the curves, defining an appropriate family of closed walks in the intersection graph that satisfies the 3-path-condition, and arguing that a shortest cycle in the family gives an optimal solution. The 3-path-condition has been used mainly in topological graph theory, and thus its use here makes the connection to topology clear. We also show that the generalized version, where several input points are to be separated, is NP-hard for natural families of curves, like segments in two directions or unit circles.

Publication Type: Article
Additional Information: This is a post-peer-review, pre-copyedit version of an article published in Algorithmica. The final authenticated version is available online at:
Publisher Keywords: Point separation, 3-Paths property, Connected curves, NP-hardness
Subjects: Q Science > QA Mathematics
Q Science > QA Mathematics > QA75 Electronic computers. Computer science
Departments: School of Science & Technology > Computer Science
School of Science & Technology > Computer Science > giCentre
SWORD Depositor:
[thumbnail of Accepted.pdf]
Text - Accepted Version
Download (404kB) | Preview


Add to AnyAdd to TwitterAdd to FacebookAdd to LinkedinAdd to PinterestAdd to Email


Downloads per month over past year

View more statistics

Actions (login required)

Admin Login Admin Login